Clinical Pearls & Morning Reports
Published July 10, 2019
Although technical and administrative controls to prevent transfusion of ABO-mismatched blood have reduced transfusion-related deaths, immune-mediated hemolysis remains an important, if underappreciated, risk. Read the latest Review Article here.
Q: What signs and symptoms suggest that an acute hemolytic transfusion reaction has occurred?
A: Although fever, flank pain, and reddish urine represent the classic triad of an acute hemolytic transfusion reaction, this type of reaction may also be suspected if one or more of the following signs or symptoms appears within minutes to 24 hours after a transfusion: a temperature increase of 1 degree C or more, chills, rigors, respiratory distress, anxiety, pain at the infusion site, flank or back pain, hypotension, or oliguria. One fascinating early symptom, a “sense of impending doom,” has been reported by numerous patients and should not be ignored.
Q: Describe some of the steps taken when an acute hemolytic transfusion reaction is suspected.
A: When an acute hemolytic transfusion reaction is suspected, the transfusion should be stopped immediately, and the blood being transfused should be saved for analysis. Laboratory testing should include repeat ABO and Rh compatibility testing, along with additional antibody testing for non-ABO incompatibility. Visual inspection of urine and plasma, as well as testing for urine and plasma free hemoglobin, is standard. Timing is critical, since free hemoglobin is cleared rapidly from the circulation. Simultaneously, alternative causes, including infectious agents, must be ruled out by means of Gram’s staining and cultures of the remaining transfused component.
A: Delayed hemolysis, occurring days to a month after transfusion, is less evident than an acute hemolytic reaction, since the temporal relationship to transfusion is often overlooked. Unlike acute hemolytic transfusion reactions, delayed hemolytic transfusion reactions are almost invariably caused by secondary (anamnestic) immune responses in patients immunized by previous transfusions, allogeneic stem-cell transplants, or pregnancy. These reactions rarely constitute a medical emergency. In many instances, alloantibodies appear on routine testing in the blood bank (reported as “delayed serologic transfusion reactions”) and are not associated with clinical events. Clinical manifestations, if they occur, include anemia and jaundice due to extravascular red-cell destruction, followed by hemoglobin degradation and liberation of bilirubin into the plasma. Fever, hemoglobinuria, and hemoglobinemia are even less frequent.
A: An acute hemolytic transfusion reaction is considered to be a medical emergency. Management must occur in an intensive care unit, along with a renal consultation, since dialysis may be required. Once an immune-mediated acute hemolytic transfusion reaction has been recognized, management is mainly supportive. Vigorous hydration with isotonic saline to maintain urine output at a rate above 0.5 to 1 ml per kilogram of body weight per hour is recommended to minimize the effects of free heme-mediated renal and vascular injury. The common practice of mannitol administration is not evidence based and should be used cautiously, if at all, in patients with anemia and limited cardiac reserve. No evidence supports the routine use of therapeutic high-dose glucocorticoids, intravenous immune globulin, or plasma exchange.